Oklahoma, 2005

Hail in Oklahoma, August 28, 2005

August 28, 2005 · NWS OUN · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 12:46 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 12:46 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT SUN AUG 28 2005

.DISCUSSION...
THE MID-LEVEL TROUGH MOVING THROUGH SOUTHEAST COLORADO THIS
AFTERNOON MAY BRING SCATTERED SHOWERS/STORMS TO THE NORTHWEST THIS
EVENING. LATER TONIGHT, UPSLOPE FLOW IN THE RICH M OISTURE OF THE
TEXAS PANAHNDLE IS EXPECTED TO BE ACTED ON BY LIFT FROM THIS
TROUGH THE GENERATE ANOTHER NIGHTTIME COMPLEX. THE BULK OF THE
THIS ONE IS EXPECTED TO PASS TO THE SOUTHWEST OF OK, BUT THERE IS
SUFFICIENT REASON FOR CHANCE POPS IN THE SOUTHWEST THIRD OF THE
STATE OVERNIGHT. RAIN MAY LINGER MONDAY MORNING IN PARTS OF THE
SOUTH, BUT AFTER MONDAY, HOTTER AND LESS RAINY WEATHER IS
EXPECTED. THE NEXT GOOD CHANCE FOR RAIN IS WEDNESDAY NIGHT OR
THURSDAY WITH THE APPROACH OF A WEAK FRONT CARRIED BY A NORTHERN
PLAINS TROUGH. THEN IT LOOKS RAIN-FREE AGAIN UNTIL A CHANCE NEXT
WEEKEND WITH A SIMILAR SITUATION. THE EXCESSIVE HUMIDITY IS HERE TO
STAY ANOTHER WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  92  68  92 /  20  10  10  10
HOBART OK         68  92  67  93 /  40  20  10   0
WICHITA FALLS TX  69  93  69  94 /  40  20  10  10
GAGE OK           63  91  63  91 /  40  20  10   0
PONCA CITY OK     68  92  67  90 /  10  10  10  10
DURANT OK         69  94  69  92 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/99
Hazardous weather outlook, Aug 28, 2:40 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN AUG 28 2005

OKZ004>048-050>052-TXZ083>090-291200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
NEAR THE KANSAS BORDER...AND POSSIBLY FARTHER SOUTH ALONG THE RED
RIVER.

DISCUSSION...
SCATTERED SEVERE STORMS HAVE BEEN DEVELOPING ACROSS KANSAS THIS
AFTERNOON...DUE TO CONVERGENCE ALONG A SURFACE TROUGH...AND
INFLUENCE FROM AN APPROACHING UPPER LEVEL DISTURBANCE. AS THE
DISTURBANCE MOVES CLOSER TO THE AREA...MORE STORMS SHOULD
DEVELOP...WITH AN AVERAGE MOTION TOWARD THE SOUTH AT 10 MPH. COLD
TEMPERATURES ALOFT HAVE SUPPORTED DIME TO QUARTER SIZE HAIL...WITH
ONE STORM EARLIER EAST OF DODGE CITY...PRODUCING GOLFBALL SIZE HAIL.
INSTABILITY. BY EARLY EVENING...THE CAPPING INVERSION SHOULD
REDEVELOP WITH A GENERAL DECREASE IN THUNDERSTORMS OCCURRING.

OTHER MORE ISOLATED STORMS MAY BECOME SEVERE FARTHER SOUTH...ALONG A
SURFACE TROUGH THAT IS NEAR THE RED RIVER...WITH 60 MPH WINDS AND
DIME SIZE HAIL POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS WESTERN OKLAHOMA
AND NORTH TEXAS ON MONDAY. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE NORTHERN HALF OF OKLAHOMA LATE WEDNESDAY AS
A COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM MONDAY.

JAMES

In the hours before

Special weather statement, Aug 28, 12:31 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
131 PM CDT SUN AUG 28 2005

OKZ035-038-281845-
COMANCHE OK-KIOWA OK-
131 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF WICHITA
MOUNTAINS WILDLIFE REFUGE AT 131 PM CDT...DRIFTING TOWARD THE
WEST.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN COMANCHE AND KIOWA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 28, 1:22 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT SUN AUG 28 2005

OKZ048-281930-
ATOKA OK-
222 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TUSHKA AT 222 PM CDT...MOVING
SOUTHWEST AT 10 MPH. 40 TO 50 MPH WINDS AND SMALL HAIL ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN ATOKA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 28, 3:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT SUN AUG 28 2005

OKZ010-282115-
WOODWARD OK-
407 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF QUINLAN AT 407 PM
CDT...MOVING SOUTH AT 5 MPH. 50 MPH WINDS ARE LIKELY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 28, 3:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT SUN AUG 28 2005

OKZ010-282130-
WOODWARD OK-
417 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

AT 417 PM...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP BETWEEN
ALABASTER CAVERNS STATE PARK AND CEDARDALE...DRIFTING SLOWLY
SOUTHWESTWARD. 50 MPH WINDS AND PEA TO DIME SIZE HAIL WILL ACCOMPANY
THESE STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The radar

The Vance AFB radar (KVNX), 90 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woodward

When
August 28, 3:30 PM CST
Where
Woodward County, 6 mi SSE of Quinlan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -99.017

Hail, Woodward

When
August 28, 5:18 PM CST to 5:33 PM CST
Where
Woodward County, 22 mi N of Mooreland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -99.200

Hail, Oklahoma

When
August 28, 8:40 PM CST
Where
Oklahoma County, Del City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.450, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473132, 5473133, 5473134.